Nebraska, 2014

Winter Storm in Nebraska, December 25 to 26, 2014

December 25 to 26, 2014 · NWS CYS · 5 events in 5 counties and zones

A low pressure system intensified as it tracked east across the central Rockies. The winter storm produced moderate to heavy snow and gusty north to northeast winds of 25 to 35 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system intensified as it tracked east across the central Rockies. The winter storm produced moderate to heavy snow and gusty north to northeast winds of 25 to 35 mph. Considerable blowing and drifting snow and very low visibilities created significant impacts to holiday travel across much of the western Nebraska Panhandle. Snow accumulations ranged from four to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 3:41 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Dec 25, 3:41 AM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
341 AM MST THU DEC 25 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 221 AM MST THU DEC 25 2014

PREVIOUS FORECAST LOOKS RIGHT ON TRACK AS THE MODELS LITTLE CHANGED
FROM YESTERDAY. GFS DOES SHOW SOME LIGHT PRECIPITATION NEAR THE WY
AND NE BORDER EARLY THIS MORNING...WHICH DOES LINE UP NICELY WITH
RADAR ECHOS...BUT LITTLE IF ANY IS REACHING THE GROUND AS IT IS
TAKING SOME TIME TO SATURATE THE BOUNDARY LAYER. AS OF 10Z DOUGLAS
SHOWED 4SM AND LIGHT SNOW...SO STARTING TO SEE SATURATION AT HIGH
ELEVATIONS...PLUS UPSLOPE FLOW NOW KICKING ALONG THE NORTHERN
LARAMIE RANGE AS THE COLD FRONT PUSHES SOUTH. WINDS ARE TURNING
NORTH AS CHEYENNE AT THIS TIME. THE MAIN PUSH OF COLD AIR WILL START
THIS AFTERNOON AND WILL SEE STEADY TO FALLING TEMPERATURES.

WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT TODAY AND TONIGHT
ACROSS THE REGION. HIGH END ADVISORY TO LOW END WINTER STORM WARNING
TYPE SNOW AMOUNTS WILL OCCUR ACROSS MOST OF THE FORECAST
AREA...ALTHOUGH SOME HIGHER ACCUMULATIONS ARE LIKELY ALONG PORTIONS
OF THE CHEYENNE RIDGE IN LARAMIE COUNTY AND THE FOOTHILLS OF THE
LARAMIE RANGE DUE TO UPSLOPE FLOW. THE OTHER FEATURE DRIVING HIGH
SNOW AMOUNTS...ESPECIALLY OVER LARAMIE COUNTY IS A POCKET OF
INSTABILITY WHICH THE MODELS HAVE BEEN SHOWING THE LAST FEW DAYS. IT
IS POSSIBLE FOR HIGHER SNOW RATES LATE THIS AFTERNOON AND EVENING
DUE TO THE UNSTABLE BOUNDARY LAYER IN THIS AREA. ALSO THE NAM AND TO
A LESSER EXTEND THE GFS ARE SHOWING AN AREA OF FRONTOGENESIS
COLOCATED WITH THE UNSTABLE AIR...WHICH MEANS THERE IS A HIGH
LIKELIHOOD FOR A 3 TO 6 HOUR PERIOD WITH A VERY HEAVY SNOW BAND. THE
MOSTLY LIKELY TIME FRAME LOOKS TO BE BETWEEN 21Z AND 3Z. THE MOSTLY
LIKELY LOCATION BEING FROM AROUND LARAMIE TO CHEYENNE. IF A BAND OF
HEAVY SNOW DOES DEVELOP...THEN SNOW AMOUNTS COULD EASILY REACH A
FOOT IN THESE AREAS AND TRAVEL THROUGH THIS AREA WOULD BECOME
EXTREMELY DIFFICULT IF NOT IMPOSSIBLE FOR A TIME.

INTO THE NEBRASKA PANHANDLE SNOW AMOUNTS WILL BE LESS THAN ACROSS
MOST OF SOUTHEAST WYOMING BUT STILL LOOKING AT 2 TO 5 INCHES OVER
MOST OF THE PANHANDLE. WOULD NOT BE SURPRISED TO LOCALLY SEE 6 TO 7
INCHES OF SNOW IN THE COUNTIES ALONG THE WY BORDER. WINDS WILL BE A
BIT GUSTY ACROSS THE NEBRASKA PANHANDLE TOWARDS THIS EVENING AND
INTO THE OVERNIGHT WITH GUSTS 20 TO 30 MPH WHICH WHEN COMBINED WITH
FALLING SNOW WILL REDUCE VISIBILITIES TO 1/2 SM OR LESS. SIMILAR
WIND SPEEDS WILL BE FOUND OVER SOUTHEAST WY EAST OF THE LARAMIE
RANGE LATE THIS AFTERNOON THROUGH THE EVENING HOURS BEFORE
DISSIPATING. SO IF CHEYENNE DOES SEE A BAND OF HEAVY SNOW...WINDS
WILL NOT HELP ANY AS SNOW WILL DRIFT...MAKING TRAVEL EVEN MORE
DIFFICULT.

SNOW WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA
TONIGHT INTO FRIDAY. THAT IS IF THE NAM AND GFS SOLUTIONS ARE
CORRECT. THE CANADIAN AND ECMWF CONTINUE WITH LIGHT SNOW ACROSS FAR
SOUTHEAST WY AND SOUTHERN NE PANHANDLE THROUGH FRIDAY AFTERNOON AND
INTO THE EVENING AROUND SIDNEY NEBRASKA. THE FORECAST IS BASED OFF
THE NAM/GFS SOLUTIONS BUT WILL HAVE TO SEE WHICH WAY THE 12Z MODELS
TREND AS MAY HAVE TO INCREASE POPS AND SNOW AMOUNTS INTO THE
SOUTHEAST FORECAST AREA FRIDAY. SATURDAY WILL BE DRY BUT COULD SEE
SOME LIGHT MOUNTAIN SNOWS LATE IN THE DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 321 AM MST THU DEC 25 2014

MAIN FORECAST CONCERN FOR THE LONG RANGE IS THE ARCTIC COLD FRONT
FORECAST TO PUSH SOUTH ACROSS THE FORECAST AREA SUNDAY NIGHT...IN
ADDITION TO A PERIOD OF SNOW BEGINNING AS EARLY AS SUNDAY
AFTERNOON. THIS ARCTIC AIRMASS HAS THE POTENTIAL TO BE THE COLDEST
SO FAR THIS SEASON WITH BITTER COLD TEMPERATURES POSSIBLE MONDAY
THROUGH EARLY WEDNESDAY.

MODELS IN GOOD AGREEMENT ON THE GENERAL PATTERN SUNDAY AND
MONDAY...BUT ARE STRUGGLING WITH THE PLACEMENT OF A VIGOROUS
SHORTWAVE TROUGH FORECAST TO DIG SOUTHEAST ACROSS THE PACIFIC
NORTHWEST AND INTO THE IDAHO/WYOMING AREA BY SUNDAY AFTERNOON. THE
MOVEMENT AND PLACEMENT OF THIS SHORTWAVE WILL MAINLY DETERMINE
SNOW AMOUNTS BEGINNING LATE SUNDAY AND POSSIBLY CONTINUING INTO
TUESDAY. WILL HAVE TO WATCH HOW THIS SHORT WAVE INTERACTS WITH JET
ENERGY ALOFT AND POSSIBLE CONDITIONAL INSTABILITY ALONG THE ARCTIC
FRONT. MODELS ARE INDICATING SOME STRONG FORCING AND LIFT ACROSS
MOST OF THE I80 CORRIDOR FOR A PROLONGED PERIOD. HAVE A FEELING
MODELS ARE DOWNPLAYING SNOWFALL POTENTIAL...WITH THE 00Z GFS BEING
THE ONLY EXCEPTION. ARCTIC FRONTS TEND TO BE DIFFICULT TO
PREDICT...IN TERMS OF SNOWFALL AND SPECIFICALLY SNOWFALL RATES 4
TO 6 DAYS OUT. SO WILL HAVE TO CLOSELY MONITOR THIS THROUGH THIS
WEEKEND. CONTINUED TO INCREASE POP BETWEEN 50 TO 70 PERCENT INTO
MONDAY...HIGHEST VALUES OVER THE MOUNTAINS. WOULD NOT BE SURPRISED
IF SOME LOCATIONS OVER THE HIGH PLAINS RECEIVE MODERATE SNOWFALL
ACCUMULATIONS WITH PERIODIC HEAVIER SNOW BANDS. AT THIS TIME...IT
IS TOO DIFFICULT TO DETERMINE THE PRECISE LOCATION AND TIMING.

THE ARCTIC AIRMASS WILL SETTLE OVER THE REGION MONDAY AND MONDAY
NIGHT...WITH MODELS INDICATING 850MB TEMPERATURES BETWEEN -20C TO
-25C. THESE VALUES TRANSLATE TO SURFACE TEMPERATURES BELOW ZERO
ACROSS MOST OF THE FORECAST AREA. FORECAST HIGH TEMPERATURES ON
TUESDAY ARE CURRENTLY BETWEEN 0 TO 5 DEGREES ABOVE ZERO.
HOWEVER...IF CURRENT MODEL TRENDS CONTINUE...MANY LOCATIONS MAY
SEE HIGH TEMPERATURES SOMEWHERE AROUND -5 TO -10. IN
ADDITION...MODELS ARE ALSO INDICATE WARM AIR ADVECTION ALOFT. WITH
A SOLID SNOWPACK ACROSS MOST OF THE AREA...LLVL TEMPERATURE
INVERSIONS WILL BE A MAJOR PROBLEM WITH THE LACK OF
WIND...ESPECIALLY THIS TIME OF THE YEAR WITH A LOW SUN ANGLE. LOW
TEMPERATURES MAY BECOME BITTERLY COLD WITH DANGEROUS WIND CHILLS
TUESDAY AND WEDNESDAY MORNING.

THANKFULLY...THE ARCTIC AIRMASS WILL NOT STICK AROUND TOO LONG AS
HIGH TEMPERATURES WILL RETURN TO THE TEENS BY WEDNESDAY
AFTERNOON...AND POSSIBLY IN THE 20S TO NEAR 30 BY THURSDAY AS
WESTERLY FLOW STRENGTHENS OVER THE HIGH PLAINS. POP WILL BE BELOW
10 PERCENT WEDNESDAY AND THURSDAY WITH DRY CONDITIONS EXPECTED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH FRIDAY MORNING)
ISSUED AT 221 AM MST THU DEC 25 2014

VFR CONDITIONS EARLY THIS MORNING WILL QUICKLY DETERIORATE AFTER
15Z AS A WINTER STORM BEGINS TO IMPACT THE REGION. IFR CONDITIONS
ARE EXPECTED AROUND 15Z TO 17Z FURTHER NORTH NEAR KCDR...AND
KBFF...WITH IFR TO LIFR CONDITIONS DUE TO LOW VIS AND CIGS AROUND
18Z-20Z FURTHER SOUTH NEAR KCYS EASTWARD TO KSNY. KLAR WILL LIKELY
BE THE LAST TERMINAL TO SEE IFR CONDITIONS AND SNOWFALL BY THE
MIDDLE OF THE AFTERNOON DUE TO THE FRONT STALLING NEAR THE LARAMIE
RANGE. EXPECT LIFR CONDITIONS IN MODERATE TO LOCALLY HEAVY SNOW
WITH VIS BELOW 1/2 MILE THROUGH THE AFTERNOON AND INTO THIS
EVENING.

&&

.FIRE WEATHER...
ISSUED AT 221 AM MST THU DEC 25 2014

A WINTER STORM SYSTEM WILL BRING SNOW TO THE AREA TODAY AND TONIGHT.
A FEW LINGERING SNOW SHOWERS FOR FRIDAY BUT LITTLE TO NO SNOW
ACCUMULATION EXPECTED. DRY FOR THIS WEEKEND BUT THEN ANOTHER STORM
SYSTEM TO IMPACT THE AREA MONDAY ALONG WITH A STRONG ARCTIC COLD
FRONT WITH BITTERLY COLD AIR. HIGH TEMPERATURES MONDAY AND TUESDAY
WILL BE IN THE SINGLE DIGITS WITH SOME PLACES STRUGGLING TO
REACH ZERO DEGREES FOR HIGHS ON TUESDAY. WIND CHILLS WILL BE MINUS
20 TO MINUS 35 EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
     FRIDAY FOR WYZ102-103-108.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM MST FRIDAY
     FOR WYZ106-107-115>119.

     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 5 AM MST FRIDAY
     FOR WYZ101-104-105-109>114.

NE...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
     FRIDAY FOR NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...SML
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...SML
Hazardous weather outlook, Dec 25, 5:23 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
523 AM MST THU DEC 25 2014

WYZ101-103>107-109>119-261230-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
523 AM MST THU DEC 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING...MAINLY ALONG AND WEST OF INTERSTATE 25.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL IMPACT SOUTHEAST WYOMING...INCLUDING
THE INTERSTATE 80 AND 25 CORRIDORS TODAY. A WINTER STORM WARNING
REMAINS IN EFFECT FOR MOST OF SOUTHEAST WYOMING THROUGH TONIGHT.
SIGNIFICANT IMPACTS TO HOLIDAY TRAVEL ARE EXPECTED WITH SNOW
COVERED ROADS...SOME BLOWING AND DRIFTING SNOW...AND REDUCED
VISIBILITIES IN AREAS OF MODERATE TO HEAVY SNOWFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE ON FRIDAY WITH ADDITIONAL LIGHT SNOW
ACCUMULATIONS POSSIBLE. AFTER A BREAK ON SATURDAY...A STRONG
ARCTIC COLD FRONT WILL RAPIDLY MOVE SOUTHWARD ACROSS THE AREA
SUNDAY AND SUNDAY NIGHT. BITTER COLD TEMPERATURES...DANGEROUS WIND
CHILLS...AND ANOTHER CHANCE FOR SNOW IS EXPECTED BY SUNDAY NIGHT
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOW ACCUMULATIONS FRIDAY MORNING.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-261230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
523 AM MST THU DEC 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL IMPACT THE AREA THIS AFTERNOON THROUGH FRIDAY
MORNING. SNOW IS EXPECTED TO ACCUMULATE ACROSS THE FAR EASTERN
WYOMING PLAINS AND THE NEBRASKA PANHANDLE. A WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT THROUGH TONIGHT.
HOLIDAY TRAVEL WILL BE IMPACTED WITH LOW VISIBILITIES AND SLICK
AND SNOW PACKED ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE ON FRIDAY WITH ADDITIONAL LIGHT SNOW
ACCUMULATIONS POSSIBLE...MAINLY ACROSS THE SOUTHERN NEBRASKA
PANHANDLE. AFTER A BREAK ON SATURDAY...A STRONG ARCTIC COLD FRONT
WILL RAPIDLY MOVE SOUTHWARD ACROSS THE AREA SUNDAY AND SUNDAY
NIGHT. BITTER COLD TEMPERATURES...DANGEROUS WIND CHILLS...AND
ANOTHER CHANCE FOR SNOW IS EXPECTED BY SUNDAY NIGHT THROUGH EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Scotts Bluff

When
December 25, 9:00 AM MST to December 26, 3:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
Law Enforcement
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Six to 12 inches of snow was reported, heaviest near Gering and Morrill.

Winter Storm, Banner

When
December 25, 9:00 AM MST to December 26, 3:00 AM MST
Where
Banner forecast zone
Reported by
Law Enforcement
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported, heaviest east of Harrisburg.

Winter Storm, Kimball

When
December 25, 9:00 AM MST to December 26, 3:00 AM MST
Where
Kimball forecast zone
Reported by
Law Enforcement
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Four to six inches of snow was reported, heaviest south of Kimball.

Winter Storm, Dawes

When
December 25, 9:00 AM MST to December 26, 3:00 AM MST
Where
Dawes forecast zone
Reported by
Law Enforcement
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Six to 14 inches of snow was reported, heaviest south of Chadron.

Winter Storm, Morrill

When
December 25, 9:00 AM MST to December 26, 3:00 AM MST
Where
Morrill forecast zone
Reported by
Law Enforcement
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported, heaviest southeast of Bridgeport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552050, 552051, 552052, 552053, 552054.